Texas, 2010

High Wind in Texas, November 21, 2010

November 21, 2010 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds resulted in a couple of high wind gusts through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds resulted in a couple of high wind gusts through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 10:10 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 21, 10:10 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 AM CST SUN NOV 21 2010

.UPDATE...
HAVE OPTED TO UPDATED FCST...INCREASED TEMPS A FEW DEGREES AND
INCREASED WINDS TO INCLUDE HIGHER GUSTS ACRS NW PB/SE NM.

&&

.DISCUSSION...
WINDY/VERY WINDY DAY AHEAD FOR THE AREA. SFC DATA INDICATES WINDS
ARE TURNING W AND INCREASING ACRS PARTS OF SE NM WITH GUSTS OF 25
TO 35 MPH ATTM. OPTED TO INCREASE WINDS SOME IN SE NM AND THE NW-N
PB TO MENTION/INCLUDE HIER GUST (45 MPH) THIS PM. OTHERWISE SKIES
CONTINUE TO CLEAR AND WITH DOWNSLOPE WINDS IT WILL BE UNSEASONALLY
WARM THUS ADJUSTED TEMPS UP FROM ALRADY WARM FCST.

&&

.AVIATION...
GUSTY W/SW WINDS WILL BE PRIMARY AVIATION CONCERNS TODAY...
ESPECIALLY AT CNM/HOB WHERE GUSTS TO AROUND 40KTS WILL BE LIKELY.
WINDS WILL ABATE BY EARLY EVENING AND VFR CONDITIONS WILL RULE
OVERNIGHT. MORE OF THE SAME MONDAY THOUGH AS W WINDS INCREASE
AGAIN AT ALL SITES...EVEN A LITTLE STRONGER THAN TODAY. OF SPECIAL
CONCERN ARE HIGH WINDS IN/AROUND THE GDP MTNS TODAY THRU MONDAY
RESULTING IN SEVERE TURBULENCE. LIGHT AIRCRAFT ARE ESPECIALLY
RECOMMENDED TO AVIOD THE GDP MTNS.

&&

.FIRE WEATHER...
WITH WINDS TURNING W IN SE NM DRIER AIR IS STARTING ITS PUSH E AND
TEMPS HAVE RISEN QUICKLY INTO THE 70S THIS MORNING SO RH WILL
START ITS PLUMMET AND MAY NEAR 10 PCT ESPECIALLY W PB AND UPPER
TRANS PECOS WHERE WARMEST TEMPS WILL BE THIS PM. FOR THE MOST PART
THE RFW LOOKS PRETTY GOOD. WE ARE CONCERNED THAT RF CONDITIONS MAY
EDGE FARTHER E INTO CNTRL/NRN PB (AT LEAST WHEN USING RUC/S LOWER
DWPNTS). FOR NOW WILL KEEP RFW AS IS NOTING MARGINAL/NEAR RFW
FARTHER E.

&&

.PREV DISCUSSION... /ISSUED 547 AM CST SUN NOV 21 2010/

DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. SCATTERED TO
BROKEN MID/HIGH CLOUDINESS WILL STREAM OVER THE FORECAST AREA
THIS MORNING WITH MAINLY SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS.
SOUTHWESTERLY WINDS WILL INCREASE TO 15-20 KNOTS...WITH A FEW
GUSTS OVER 30 KNOTS POSSIBLE LATER THIS MORNING INTO THIS
AFTERNOON. WIND SPEEDS WILL DIMINISH ACROSS ALL TERMINALS BY EARLY
THIS EVENING.

PREV DISCUSSION... /ISSUED 433 AM CST SUN NOV 21 2010/

DISCUSSION...
UPPER TROUGH DIGS DOWN THE PACIFIC COAST TODAY AND MOVES EAST WITH
WEST TEXAS/SOUTHEAST NEW MEXICO REMAINING ON THE EAST SIDE OF THE
TROUGH AXIS.  THIS FIRST TROUGH WILL CROSS THE ROCKIES EARLY MONDAY
AS A SECONDARY LOW DIVES DOWN ACROSS THE GREAT BASIN.  A THIRD LOBE
FOLLOWS THE SAME TRACK TUESDAY.  THIS WILL KEEP SOUTHWEST FLOW
ACROSS THE AREA TIL A SOUTHERN STREAM TROUGH CROSS THE REGION LATE
THURSDAY/EARLY FRIDAY.  FORECAST WILL REMAIN DRY WITH NO
PRECIPITATION EXPECTED THIS WEEK.

HIGH CLOUDS WILL CONTINUE OVER THE AREA TODAY AS PACIFIC MOISTURE IS
CARRIED UP ACROSS THE REGION.  LOW LEVEL MOISTURE HAS DRAMATICALLY
INCREASED THIS MORNING WITH DEWPOINTS IN THE 40S AND 50S PUSHING
NORTH ACROSS THE CWA.  EXPECT DRY CONDITIONS WITH A WEST WIND
PICKING UP ACROSS SOUTHEAST NEW MEXICO AND SURROUNDING AREAS DURING
THE AFTERNOON.  THIS WILL CREATE FIRE WX CONCERNS THAT WILL BE
ADDRESSED BELOW.  THE HIGH WIND WARNING REMAINS IN EFFECT FOR THE
GUADALUPE MOUNTAINS THROUGH MONDAY AS STRONG SOUTHWEST WINDS ALOFT
MIX DOWN WITH THE APPROACH OF THE UPPER TROUGH.  SHOULD REACH HIGH
WIND CRITERIA BY THIS AFTERNOON... SPEEDS MAY DROP OFF SOME
TONIGHT... AND THEN PICK UP STRONG AGAIN MONDAY.

IT APPEARS A WEAK PACIFIC FRONT MOVES THROUGH MONDAY WITH SLIGHTLY
COOLER TEMPS BUT STILL ABOVE NORMAL.  WILL CONTINUE WITH HIGH TEMPS
WELL ABOVE THE NORMAL MID 60S FOR THIS TIME OF YEAR.  WARM WEATHER
WILL CONTINUE THROUGH WEDNESDAY.  A COLD FRONT EARLY THURSDAY
MORNING WILL KNOCK HIGHS DOWN INTO THE 50S FOR THANKSGIVING DAY AND
THE DAY AFTER.  THE FRONT IS LOOKING SLOWER THAN PREVIOUS RUNS NOW NOT
ARRIVING TIL AROUND SUNRISE WHICH WILL RESULT IN MUCH WARMER LOWS
THURSDAY MORNING... WILL RAISE SIGNIFICANTLY WHICH WILL RESULT IN THE
NEXT HARD FREEZE NOT BEING TIL FRIDAY MORNING.  60S RETURN BY
SATURDAY.

FIRE WEATHER...
DRY SOUTHWEST FLOW ALOFT WILL INCREASE ACROSS THE FORECAST AREA
THROUGH MONDAY. A SURFACE TROUGH OF LOW PRESSURE WILL DEEPEN ACROSS
WEST TEXAS AND EASTERN NEW MEXICO THIS AFTERNOON. WEST TO SOUTHWEST
WINDS WILL SUBSEQUENTLY INCREASE ACROSS THE MOUNTAINS...AND ADJACENT
SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION AND THE
NORTHWEST PERMIAN BASIN THIS AFTERNOON. TEMPERATURES WILL WARM WELL
INTO THE 70S AND LOWER 80S ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE UPPER TRANS PECOS REGION...AND NORTHWESTERN PERMIAN
BASIN THIS AFTERNOON. THESE WARM TEMPERATURES...WHEN COMBINED WITH
SURFACE DEWPOINTS IN THE UPPER TEENS TO MID 20S...WILL CAUSE MINIMUM
AFTERNOON RH VALUES OF 10-15 PCT ACROSS THESE LOCATIONS. SURFACE 20
FT WIND SPEEDS OF 20-25 MPH...WITH GUSTS TO 35 MPH ARE ALSO EXPECTED
THIS AFTERNOON. WE WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING...AND ALSO INCLUDE THE DAVIS MOUNTAINS. WHILE THE GUADALUPE
MOUNTAINS WILL BE VERY WINDY TODAY...RH VALUES ARE EXPECTED TO
REMAIN ABOVE 15 PCT.

WINDY CONDITIONS WILL DEVELOP ACROSS THE MOUNTAINS AND ADJACENT
PLAINS AGAIN MONDAY AFTERNOON. COOLER TEMPERATURES SHOULD MITIGATE
THE LOWER RH/S...THOUGH MINIMUM RH VALUES MAY BE NEAR 15 PCT ACROSS
THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...GAINES...
     LOVING...REEVES COUNTY AND UPPER TRANS PECOS...WARD...
     WINKLER.

&&
Hazardous weather outlook, Nov 21, 3:42 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CST SUN NOV 21 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
442 AM CST SUN NOV 21 2010 /342 AM MST SUN NOV 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE HIGHER ELEVATIONS OF
THE GUADALUPE MOUNTAINS THIS MORNING AND WILL SPREAD INTO THE LOWER
ELEVATIONS THIS AFTERNOON. HIGH WINDS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS THROUGH TONIGHT. WIND SPEEDS OF 35 TO 45
MPH...WITH GUSTS TO 65 MPH WILL BE POSSIBLE. A HIGH WIND WARNING
REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS TODAY AND TONIGHT.

THE COMBINATION OF WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND
VERY HIGH FIRE DANGER WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE NORTHWESTERN PERMIAN BASIN...THE SOUTHEAST
NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND THE DAVIS
MOUNTAINS. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WESTERLY WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH
MONDAY AFTERNOON...ESPECIALLY THE HIGHER ELEVATIONS. THE HIGH WIND
WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 21, 12:11 PM MST to 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Funneled winds through Guadalupe Pass reached gusts of 58 and 59 mph as strong mid level winds persisted over the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264540.